Kansas, 2014Hail in Kansas, May 31, 2014
May 31, 2014 · NWS DDC · 1 event in 1 county or zone
Severe hail was observed before midnight.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe hail was observed before midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 31, 4:38 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, May 31, 4:38 PM MST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT Sat May 31 2014
...Updated Aviation Section...
.SYNOPSIS...
ISSUED AT 333 PM CDT SAT MAY 31 2014
The 12z upper air analysis showed a shortwave trough over the
Pacific Northwest into central California while a ridge extended
from just east of Hudson Bay into the Ohio Valley. The remains of
the old upper low from earlier in the week was spinning over the
lower Mississippi Valley. Southwesterly flow aloft extended from
southern California into the northern Plains. A weak shortwave
trough was slowly moving east over the central High Plains. At the
surface, weak moist southeasterly flow was noted across the central
Plains as surface pressure slowly deepens in the lee of the Rockies.
&&
.SHORT TERM...(This evening through Sunday)
ISSUED AT 333 PM CDT SAT MAY 31 2014
Isolated light rain showers and thunderstorms had developed along the
Highway 183/283 corridor this afternoon most likely associated with
the weak shortwave moving through the High Plains. The HiRes-ARW
model seems to have a pretty good handle on these showers and they
should gradually diminish and move out of the area through the late
afternoon hours. This model also shows some convection moving off
the front range this afternoon and into far western Kansas during
the evening hours.
Model soundings show the boundary layer becoming nearly saturated
over south central Kansas late tonight. While some stratus and mist
may possibly develop, the moisture looks fairly shallow. Winds
increase through the inversion layer such that I don't think any fog
will be an issue. There could be some low stratus developing before
sunrise but this should burn off rapidly in the morning. Southerly
winds will increase on Sunday as a strong pressure gradient sets up.
Winds could approach advisory criteria during the day but it looks
marginal enough to preclude a wind advisory.
Thunderstorm chances will begin to increase Sunday afternoon over
west central and southwest Kansas. A cool front will drop into the
central High Plains across eastern Colorado and northwest Kansas
during the afternoon. A dryline is expected to develop south along
the Colorado/Kansas border. These features will be the focus for
thunderstorm development by mid/late afternoon. SBCAPE values
increase to around 2000-2500 J/KG. 0-6km bulk shear values increase
to around 50 knots during the afternoon which should support
supercell thunderstorms with large hail. Low level shear values and
LCL heights show a pretty low tornado threat.
.LONG TERM...(Sunday night through Saturday)
ISSUED AT 309 PM CDT SAT MAY 31 2014
A relatively active pattern is expected for the medium range period
with respect to convection in the central plains, and perhaps for
the DDC forecast area as well. High probability for thunderstorms,
including severe storms, exists Sunday evening as the nose of the
incoming upper jet enhances lift and drives an MCS into a highly
unstable airmass over central Kansas (strongly supported by the
model consensus. The environment suggests relatively high based
storms with boundary layer parallel flow making wind/hail the
primary threats. As a result we've increased PoPs between 00 and 12
UTC Monday. A weak frontal boundary will push into the area on
Monday, providing a period of boundary layer cold advection.
Following the NAM temperatures, highs were trimmed slightly. Still
highs are forecast to range from mid 80s through the highway K-96
and Interstate 70 areas to the upper 90s in the Red Hills region.
Convection is much less obvious for our area on Tuesday and
Wednesday. As easterly surface winds develop by Tuesday, more storms
are likely to develop in eastern Colorado and spread into west
central Kansas. Models are favoring a solution that would keep
organized storm farther north across northwest Kansas and Nebraska,
and less support of west central Kansas, limiting the eastern
extent. Still, a few storms could be supercellular briefly in the
far west Monday evening. The upper flow will induce cyclogenesis
over the central High Plains on Wednesday, turning winds southerly
across the area and drawing in far drier air eastward between
highway 83 and 283. By Thursday, the ECMWF/GFS drive the next upper
jet segment into the desert southwest toward the southern Plains
effectively putting sw KS on the cool side of the middle troposphere
baroclinic zone and prone to additional chances for thunderstorms even
if not severe.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 636 PM CDT SAT MAY 31 2014
VFR conditions will prevail through Sunday afternoon but local
ceilings 010-020 and visibilities below 1 SM in scattered
thunderstorms will develop after 21Z Sunday. Scattered cumulus
clouds near 070 this evening will dissipate by sunset. Low level
winds from the south at 10-15 kts will continue through the
night. An area of thunderstorms in eastern Colorado will propagate
into western Kansas between 01Z and 02Z and will approach GCK
around 04Z. Ceilings near 070 and local visibilities near 5 SM can
be expected with the thunderstorms. The thunderstorms will weaken
after 04Z as they continue to move east. Isolated showers can be
expected near DDC around 06Z.
Low level south winds will increase to 20-25kts with gusts to near
35kts after 14Z Sunday as a surface low pressure system deepens in
eastern Colorado. A dryline will surge into western Kansas after 18Z
Sunday, and a line of thunderstorms will initiate along the dryline
after 21Z from near Scott City to near Liberal. The thunderstorms
will move east-southeast Sunday evening.
&&
.FIRE WEATHER...
ISSUED AT 333 PM CDT SAT MAY 31 2014
Model soundings show fairly hot, dry and breezy conditions developing
behind a dryline on Sunday afternoon. This could result in near
Red Flag conditions over far southwest Kansas later Sunday afternoon.
Elevated fire weather conditions could also develop on Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 66 94 63 90 / 20 40 80 10
GCK 65 94 61 87 / 20 60 70 10
EHA 65 96 61 91 / 20 30 30 10
LBL 65 97 62 93 / 20 30 50 10
HYS 66 91 63 85 / 20 60 80 10
P28 68 92 69 97 / 10 10 60 10
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...Gerard
SHORT TERM...Gerard
LONG TERM...Russell
AVIATION...Ruthi
FIRE WEATHER...Gerard
Hazardous weather outlook, May 31, 8:48 AM MST, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 AM CDT SAT MAY 31 2014
KSZ030-031-043>046-061>066-074>081-084>090-011100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1048 AM CDT SAT MAY 31 2014 /948 AM MDT SAT MAY 31 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
THERE WILL BE A CHANCE FOR THUNDERSTORMS THIS EVENING INTO THE OVERNIGHT
HOURS OVER WEST CENTRAL AND PARTS OF SOUTHWEST KANSAS. LIGHTNING WILL
BE THE MAIN HAZARD FROM THESE STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SUNDAY AFTERNOON
AND EVENING ACROSS CENTRAL AND MUCH OF SOUTHWEST KANSAS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GOLF BALL TO BASEBALL SIZE
HAIL. IN ADDITION, THE STORMS COULD ALSO BE CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THERE COULD ALSO BE AN
ISOLATED TORNADO THREAT DURING THE EVENING HOURS OVER CENTRAL
KANSAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
GERARD
Hail, Hamilton
- When
- May 31, 9:21 PM MST to 10:10 PM MST
- Where
- Hamilton County, 15.9 mi S of Syracuse
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 37.750, -101.760
Hail fell for about 40 minutes and increased in size with time. The largest and most damaging hail fell after 11 PM MDT. Damage was done to vehicles, bent 26 gauge roofing, and left dents in the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 31, 20142 deaths · 1 event
- Rip Current in North Carolina, May 31, 20141 death · 1 event
- Lightning Strikes in Minnesota, May 31, 20141 injured · $165,000 · 3 events
- Damaging Winds in Iowa, May 31, 2014$20,000 · 61 kt wind · 2 events
- Tornadoes and Hail in Montana, May 31, 2014EF0 · 7 events
- Tornado and Hail in Wyoming, May 31, 2014EF0 · 5 events
- Hail and Damaging Winds in Montana, May 31, 20141.25 in hail · 5 events
- Hail and Damaging Wind in Wyoming, May 31, 20141 in hail · 4 events
- Hail and Damaging Wind in Nebraska, May 31, 20141 in hail · 4 events
- Flash Flooding in Minnesota, May 31, 20143 events
- Damaging Winds in Minnesota, May 31, 201456 kt wind · 3 events
- Flash Flooding in South Carolina, May 31, 2014$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532733.